Alert archive / New Mexico / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 129, NWS Albuquerque, NM

July 6, 2004Roosevelt County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Jul 6, 2004, 7:49 PM MDT for Roosevelt County, New Mexico. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2004, 7:49 PM MDT (01:49 UTC)
Expired
Jul 6, 2004, 8:30 PM MDT
In force
41 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Roosevelt County, NM

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 6, 2:55 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 1.8 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2004-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2219 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2004-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2219 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
1434 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KABQ 070149
SVRABQ
NMC041-070230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
749 PM MDT TUE JUL 6 2004

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ROOSEVELT COUNTY IN EAST CENTRAL NEW MEXICO

* UNTIL 830 PM MDT

* AT 745 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 27 MILES WEST OF PORTALES...MOVING EAST AT 30
  MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  4 MILES SOUTH OF PORTALES AT 830 PM MDT

* OTHER LOCATIONS IN THE WARNING INCLUDE FLOYD AND ARCH

THIS IS A DANGEROUS STORM. PREPARE FOR DAMAGING WINDS IN EXCESS OF 60
MPH...LARGE HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING.

HEAVY RAINS FROM SEVERE THUNDERSTORMS CAN PRODUCE SUDDEN AND
DANGEROUS FLOWS IN ARROYOS...DITCHES AND OVER LOW WATER CROSSINGS. DO
NOT ATTEMPT TO DRIVE THROUGH AREAS WHERE WATER COVERS THE ROADWAY.

LAT...LON 3419 10390 3407 10384 3401 10380 3401 10297
          3428 10299 3430 10387
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 2:34 PM MDT, 5 hours 15 minutes earlier.

Area forecast discussion, Jul 6, 2:34 PM MDT, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
234 PM MDT TUE JUL 6 2004

.DISCUSSION...OUTFLOW BOUNDARY PUSHED THROUGH THE EAST ERN PLAINS
EARLY THIS MORNING FROM STRONG CONVECTIVE COMPLEX THAT FORMED IN CO
KS AND OK YESTERDAY EVENING. THE CONVECTION HAS MADE A MORE COMPLEX
SITUATION AND HARDER TO DISTINGUISH THE SYNOPTIC FRONT. THE MAIN
RESULT IS INCREASED LOW LVL MOISTURE INTRUDING WEST OVER THE PLAINS.
NORTHWESTERLY FLOW ALOFT WITH A FEW WEAK S/WS WILL PROVIDE ENOUGH
DYNAMICS FOR SOME STRONG TS OVER THE EASTERN PLAINS LATE THE
AFTERNOON AND EVENING. THE RIDGE CONTINUES TO BUILD OVER FAR WEST
TX AND SOUTHERN NM. LATEST MODELS DELAY AXIS PROGRESSION EAST BY
24 TO 36 HRS. THE INFLUX OF SUBTROPICAL MID TO UPPER LVL MOISTURE
WILL ALSO BE DELAYED. TRENDED POPS DOWN FOR MID WEEK BECAUSE OF THIS
TIMING. AS THE RIDGE ELONGATES AND THE AXIS SHIFTS EAST SWERLY FLOW
ALOFT MOVES OVER MOST OF NM. A NUMBER OF WEAK S/WS MOVE THRU THE
FLOW FROM MID WEEK THRU THE WEEKEND. EXPECT THE LATER PART OF THE
WEEK WILL BE ACTIVE WITH DAILY ISO TO SCT SH/TS DEVELOPMENT. THE
RIDGE IS PROGGED TO SLIDE BACK WEST EARLY NEXT WEEK AND CENTER OVER
NM AND CUT OFF THE MOISTURE. WILL KEEP DRYING TREND FOR MON TUE
NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON................ 057/094 058/090 059 2300-
GALLUP.................... 050/090 052/087 052 23000
GRANTS.................... 050/091 051/087 052 23000
GLENWOOD.................. 056/094 060/090 063 23000
CHAMA..................... 047/082 047/081 046 23---
LOS ALAMOS................ 053/086 053/086 054 23---
RED RIVER................. 044/075 045/075 044 232-1
TAOS...................... 048/087 047/087 049 231-1
SANTA FE.................. 054/086 054/086 055 231--
SANTA FE AIRPORT.......... 056/090 055/090 056 231--
ESPANOLA.................. 056/092 056/092 057 231--
ALBUQUERQUE HEIGHTS....... 066/094 066/094 066 2310-
ALBUQUERQUE VALLEY........ 066/095 066/095 066 2310-
ALBUQUERQUE FOOTHILLS..... 063/092 063/091 063 2310-
ALBUQUERQUE WEST MESA..... 064/094 065/093 064 2310-
SOCORRO................... 062/096 064/095 063 23001
SANDIA PARK/CEDAR CREST... 056/086 057/085 056 23111
MORIARTY/ESTANCIA......... 057/089 058/089 058 23111
CARRIZOZO................. 060/090 062/090 063 23011
RUIDOSO................... 058/081 060/082 061 23122
RATON..................... 051/089 051/089 053 23211
LAS VEGAS................. 051/085 053/086 053 23212
ROY....................... 055/089 056/089 058 23212
CLAYTON................... 058/090 062/091 062 23311
SANTA ROSA................ 060/096 062/096 062 23322
TUCUMCARI................. 065/096 065/098 066 23322
FORT SUMNER............... 063/096 064/098 065 23322
CLOVIS.................... 064/093 064/095 065 23322
PORTALES.................. 065/094 065/096 066 23322
ROSWELL................... 065/098 067/099 069 23221
&&

.ABQ WATCHES/WARNINGS/ADVISORIES...NONE.
&&

23
Hazardous weather outlook, Jul 6, 6:00 AM MDT, 13 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT TUE JUL 6 2004

CORRECTED EXPIRATION TIME

NMZ001>021-026-071200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WESTCENTRAL MOUNTAINS-
600 AM MDT TUE JUL 6 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

A BACK DOOR COOL FRONT WILL PENETRATE THE EAST TODAY AND USE THE
STRONG DYNAMICS AND SHEAR ASSOCIATED WITH THE RIGHT REAR QUADRANT OF
THE POLAR JET STREAM TO TRIGGER A FEW SEVERE THUNDERSTORMS ON NEW
MEXICO/S EASTERN PLAINS THIS AFTERNOON AND THIS EVENING. THE PRIMARY
THREATS INCLUDE LARGE HAIL...DAMAGING WINDS AND TORNADOES.

.DAYS TWO THROUGH SEVEN...

A FEW STRONG THUNDERSTORMS COULD DEVELOP ON THE FAR EASTERN PLAINS
LATE WEDNESDAY. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED FOR THE
REMAINDER OF THE FORECAST PERIOD. REMEMBER...WEATHER CAN CHANGE VERY
RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND WARNINGS FOR
PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS AFTERNOON IN COLFAX...CURRY...DE
BACA...GUADALUPE...HARDING...QUAY...MORA...ROOSEVELT...SAN MIGUEL
AND UNION COUNTIES. THIS EVENING SPOTTERS MAY BE NEEDED IN
CHAVES...CURRY...DE BACA...GUADALUPE...HARDING...QUAY...ROOSEVELT
AND UNION COUNTIES.

44

In the hours before

Local storm report, Jul 6, 5:50 PM MDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
550 PM MDT TUE JUL 06 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0528 PM     HAIL             VAUGHN                  34.61N 105.21W
07/06/2004  0.75 INCH        GUADALUPE          NM   LAW ENFORCEMENT

&&

MAF
Local storm report, Jul 6, 6:47 PM MDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
647 PM MDT TUE JUL 06 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             30 N ROSWELL            33.81N 104.53W
07/06/2004  1.75 INCH        CHAVES             NM   PUBLIC

&&

MAF
Special weather statement, Jul 6, 7:04 PM MDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
704 PM MDT TUE JUL 6 2004

NMZ004>007-011-012-070300-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CONCHAS LAKE/GUADALUPE COUNTY-FAR
NORTHEAST PLAINS-HARDING COUNTY-NORTHEAST HIGHLANDS-SANGRE DE CRISTO
MOUNTAINS-
704 PM MDT TUE JUL 6 2004

SEVERE THUNDERSTORM WATCH 581 NO LONGER IN EFFECT FOR THE FOLLOWING
COUNTIES...COLFAX...HARDING...MORA...SAN MIGUEL...AND UNION.

NMZ012-013-016>021-026-070300-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-CHAVES COUNTY PLAINS-CONCHAS
LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-GUADALUPE MOUNTAINS
OF CHAVES COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-QUAY
COUNTY-ROOSEVELT COUNTY-
704 PM MDT TUE JUL 6 2004

SEVERE THUNDERSTORM WATCH 581 REMAINS IN EFFECT UNTIL 900 PM MDT FOR
THE FOLLOWING COUNTIES...CHAVES...CURRY...DE BACA...GUADALUPE...
LINCOLN...QUAY...AND ROOSEVELT.

16
Special weather statement, Jul 6, 7:32 PM MDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
732 PM MDT TUE JUL 6 2004

NMZ019-070200-
CHAVES COUNTY PLAINS-
732 PM MDT TUE JUL 6 2004

...STRONG THUNDERSTORMS CONTINUE OVER CHAVES COUNTY...

THE SEVERE THUNDERSTORM WARNING WHICH WAS IN EFFECT UNTIL 730 PM MDT
FOR CHAVES COUNTY HAS BEEN ALLOWED TO EXPIRE.

HOWEVER...THUNDERSTORMS CONTINUED TO ROAM CHAVES COUNTY EAST OF
HIGHWAY 285...AND WERE BUILDING SOUTH OF HIGHWAY 380 ALONG AND EAST
OF THE PECOS RIVER. THE STRONGEST STORMS WERE ACCOMPANIED BY
FREQUENT LIGHTNING AND WERE LOCATED WELL NORTHWEST OF KENNA.
MOVEMENT OF THE STORMS WAS GENERALLY TO THE EAST AND SOUTHEAST
AROUND 20 MPH.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT THIS
EVENING FOR CHAVES COUNTY.

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 6:03 PM MDTSevere Thunderstorm WarningABQDe Baca57 min
Jul 6, 6:39 PM MDTSevere Thunderstorm WarningABQGuadalupe66 min
Jul 6, 6:48 PM MDTSevere Thunderstorm WarningABQChaves42 min
Jul 6, 6:59 PM MDTSevere Thunderstorm WarningABQDe Baca61 min
Jul 6, 7:56 PM MDTSevere Thunderstorm WarningABQChaves49 min
Jul 6, 8:31 PM MDTSevere Thunderstorm WarningABQRoosevelt44 min
Jul 6, 8:34 PM MDTSevere Thunderstorm WarningABQRoosevelt41 min
Jul 7, 2:44 PM MDTSevere Thunderstorm WarningABQLincoln46 min
Jul 7, 3:31 PM MDTSevere Thunderstorm WarningABQLincoln44 min
Jul 7, 3:44 PM MDTSevere Thunderstorm WarningABQGuadalupe, San Miguel61 min
Jul 7, 4:17 PM MDTSevere Thunderstorm WarningABQLincoln28 min
Jul 7, 4:41 PM MDTSevere Thunderstorm WarningABQGuadalupe64 min
Jul 7, 5:14 PM MDTSevere Thunderstorm WarningABQQuay61 min
Jul 7, 5:19 PM MDTSevere Thunderstorm WarningABQUnion56 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.